Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Milwaukee, WI

May 14, 2001Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 14, 2001, 12:28 PM CDT for Jefferson County, Waukesha County, Wisconsin. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2001, 12:28 PM CDT (17:28 UTC)
Expired
May 14, 2001, 1:30 PM CDT
In force
62 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Jefferson County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 6 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 12:32 PM CDTHail 3.75Watertown, WI
May 14, 12:43 PM CDTHail 1.75Oconomowoc, WI
May 14, 12:50 PM CDTHail 0.75Concord, WI
May 14, 1:04 PM CDTHail 1.75North Prairie, WI
May 14, 1:15 PM CDTHail 1New Berlin, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 10:30 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 141728
SVRMKE
WIC055-131-133-141830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1228 PM CDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  EASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 130 PM CDT

* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF WEST BEND TO
  3 MILES NORTH OF WATERTOWN...OR FROM 4 MILES WEST OF KEWASKUM TO 3
  MILES NORTH OF WATERTOWN...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SLINGER AT 1235 PM CDT.
  LAC LA BELLE AT 1240 PM CDT.
  JACKSON AT 1245 PM CDT.
  DELAFIELD AT 1250 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN 
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:30 AM CDT, 8 hours 58 minutes earlier.

Area forecast discussion, May 14, 3:30 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON MAY 14 2001

FORECAST FOCUS ON TIMING AND EXTENT OF PRECIPITATION.

IN THE SHORT TERM...COMPLEX AND UNSETTLED WEATHER PATTERN EVOLVING
DESPITE SOME INCONSISTENCIES IN ETA/NGM/AVN PROGS. CURRENT STABLE
AIRMASS WITH WARM FRONT AND ASSOCIATED CONVECTION HANDLED DECENTLY BY
PROGS AT THE MOMENT. WHILE ETA REMAINS MOST AGGRESSIVE OF PROGS WITH
EASTWARD PROGRESS OF WARM FRONT INTO CWA WITH TIME...FEEL THAT
CURRENT CONVECTION OVER EASTERN IOWA/NORTHEAST MISSOURI WILL SLOW
FRONT/S PROGRESSION TO THE EAST. THUS WILL CONTINUE TO FAVOR AVN
SOLUTION OF FRONTAL PLACEMENT IN THE NEAR TERM. THIS ALLOWS
CONFIDENCE IN TIMING OF PRECIPITATION TO BE MENTIONED IN ZONES WITH
EASTERN PARTS OF CWA FORECAST TO REMAIN RAINFREE FOR THE MORNING
HOURS.

IN THE FAR TERM...PROGS PULL FRONT ACROSS CWA...THEN STALL IT BY
TUESDAY AS IT BECOMES MORE PARALLEL WITH MIDDLE AND UPPER WIND FLOW.
MEANWHILE SURFACE LOW RIDES ALONG BOUNDARY FROM MINNESOTA INTO
WISCONSIN WITH TIME. THIS SETS UP AN UNSETTLED STRETCH OF WEATHER FOR
CWA WITH TRICKY TEMPERATURE FORECAST PROBLEM...ESPECIALLY ALONG
LAKESHORE AREAS. FRONT WILL REMAIN FOCUS FOR PERIODIC CONVECTION
DEPENDENT NOT ONLY ON DAYTIME HEATING...BUT ALSO MYRIAD OF MINOR
SHORT WAVES IN NORTHWEST FLOW. THUS TIMING OF PRECIPITATION OUT OF
THE QUESTION FOR NOW...BUT WILL KEEP MODERATELY HIGH RAIN CHANCES IN
FORECAST THROUGH TUESDAY NIGHT.

LIKE DESCRIPTION OF SLIGHT RISK FROM SPC FOR TODAY AND TUESDAY AS
INCREASING INSTABILITY AROUND FRONTAL BOUNDARY TO BE A GIVEN...BUT
STRENGTH AND TIMING OF UPPER IMPULSES LESS OBVIOUS.

COORDINATED WITH GRB AND LSE.

.MKX...NONE.

ZAJDEL

In the hours before

Special weather statement, May 14, 10:55 AM CDT, 1 hour 33 minutes before
WIZ046-047-051-052-056>060-062>072-141630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1055 AM CDT MON MAY 14 2001

AT 1055 AM CDT...SCATTERED THUNDERSTORMS WERE FOUND ACROSS SOUTHEAST
WISCONSIN. MOST OF THE ACTIVITY WAS EAST OF A LINE FROM BERLIN IN
GREEN LAKE COUNTY TO RIPON IN FOND DU LAC COUNTY TO BEAVER DAM TO
WATERTOWN TO CLINTON IN ROCK COUNTY.

THROUGH 1115 AM CDT...THE STRONGEST STORMS WILL BE AROUND THE CITY
OF FOND DU LAC...THE HORICON TO LOMIRA AREA...AND BETWEEN WATERTOWN
AND HARTLAND.

ANY OF THE STRONG STORMS HAVE THE ABILITY TO DUMP BRIEF HEAVY
RAINS...HAIL UP TO 1/2 INCH IN DIAMETER...AND DANGEROUS LIGHTNING.

KAPELA
Special weather statement, May 14, 10:56 AM CDT, 1 hour 32 minutes before
WIZ046-047-051-052-056>060-062>072-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1056 AM CDT MON MAY 14 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

DISCUSSION...A MESOSCALE CONVECTIVE COMPLEX OVER CENTRAL WISCONSIN
WILL MOVE THROUGH SOUTHERN WISCONSIN THIS AFTERNOON. MANY OF THE
STORMS WITHIN THIS COMPLEX HAVE A HISTORY OF LARGE HAIL AND DAMAGING
WINDS. A WARM FRONT WILL MOVE NORTHWARD ACROSS SOUTHERN WISCONSIN
THIS AFTERNOON AND THIS EVENING. THE AIRMASS WILL GRADUALLY BECOME
MOIST AND UNSTABLE...AND THIS MAY PRODUCE SCATTERED SEVERE
THUNDERSTORMS ACROSS SOUTHERN WISCONSIN THIS EVENING AND INTO THE
OVERNIGHT HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE
HAIL.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS WILL BE REQUIRED THIS
AFTERNOON AND THROUGH TONIGHT.

OUTLOOK FOR TUESDAY...A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

KURIMSKI
Special weather statement, May 14, 11:32 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1132 AM CDT MON MAY 14 2001

WIZ051-052-058>060-064>066-070>072-141725-
DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1132 AM CDT MON MAY 14 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTHEAST AND
SOUTH CENTRAL WISCONSIN UNTIL 2 PM...

SCATTERED THUNDERSTORMS WERE IN FOND DU LAC..DODGE...SHEBOYGAN...
JEFFERSON..WASHINGTON...WAUKESHA...WALWORTH AND MILWAUKEE COUNTIES.
THESE STORMS WERE MOVING SOUTHEAST AT 30 TO 40 MILES AN HOUR AND
CAN BE EXPECTED TO CONTINUE THROUGH 1215 PM.  HAIL AND GUSTY WINDS
CAN BE EXPECTED WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.

WIZ046-047-056-057-062-063-067>069-141725-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
1132 AM CDT MON MAY 14 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTHEAST AND
SOUTH CENTRAL WISCONSIN UNTIL 2 PM...

SCATTERED SHOWERS AND THUNDERSTORMS IN GREEN LAKE AND MARQUETTE
COUNTIES WERE MOVING SOUTHEAST AT 30 TO 40 MILES AN HOUR.  RADAR
SHOWED OTHER SHOWERS AND THUNDERTORMS MOVING INTO THOSE COUNTIES
FROM THE NORTHWEST. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
CONTINUE IN GREEN LAKE AND MARQUETTE COUNTIES AT LEAST THROUGH
1230 PM.  SOME OF THE STORMS MIGHT AFFECT COLUMBIA COUNTY BY NOON.

ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.

HAHN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:26 AM CDTSevere Thunderstorm WarningMKXDodge64 min
May 14, 10:54 AM CDTSevere Thunderstorm WarningMKXJefferson66 min
May 14, 11:07 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette53 min
May 14, 11:17 AM CDTSevere Thunderstorm WarningMKXWaukesha58 min
May 14, 11:25 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth65 min
May 14, 11:53 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac67 min
May 14, 12:28 PM CDTSevere Thunderstorm WarningMKXWashington62 min
May 14, 1:08 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine67 min
May 14, 1:08 PM CDTSevere Thunderstorm WarningMKXKenosha67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.